Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 46, NWS Des Moines, IA

May 11, 2011Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 4:01 PM CDT for Adams County, Taylor County, Iowa. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 4:01 PM CDT (21:01 UTC)
Expired
May 11, 2011, 4:45 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:22 PM CDTTORNADOSharpsburg, IABRIEF TORNADO NEAR SHARPSBURG. FROM GRAVITY FIRE DEPARTMENT SPOTTER. WALL CLOUD STILL ROTATING ALTHOUGH CURRENTLY NO TORNADO.
May 11, 4:25 PM CDTTORNADO5 Sw Lenox, IABRIEF TWIN TORNADOES OCCURRED. LOCATION ESTIMATED. TRAINED SPOTTER LOOKING AT STORM FROM LENOX.
May 11, 4:40 PM CDTTORNADOLenox, IATAYLOR COUNTY EMERGENCY MANAGER REPORTS 20 SQUARE BLOCKS OF DAMAGE IN TOWN...EXTENT UNKNOWN AT THIS TIME.
May 11, 4:50 PM CDTTORNADOLenox, IAMULTIPLE TORNADOES IN AND AROUND LENOX. TORNADO DAMAGE ON THE WEST SIDE OF LENOX. HOMES AND TRAILERS DAMAGED AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS53 KDMX 112101
SVRDMX
IAC003-173-112145-
/O.NEW.KDMX.SV.W.0046.110511T2101Z-110511T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ADAMS COUNTY IN SOUTHWEST IOWA...
  NORTH CENTRAL TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 445 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF LENOX...OR 20 MILES EAST OF
  CLARINDA...AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LENOX...CORNING AND PRESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4102 9479 4103 9453 4076 9457 4076 9474
TIME...MOT...LOC 2102Z 179DEG 14KT 4081 9466
WIND...HAIL <50MPH 1.00IN

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:47 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 11, 12:47 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1247 PM CDT WED MAY 11 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
FIRST DECENT S/WV FROM THE SWRN LOW WILL LIFT NEWD ACRS THE CWA
THIS MRNG. TSRA ARE FIRING UP JUST AHEAD OF THIS AS THE CAP
WEAKENS. THE AMS OVR THE CWA WILL BE MUCH DIFFERENT THAN THE PAST
TWO DAYS WITH NO SIG CAP IN PLACE. H7 TEMPS FALL SIG THRU THE DAY
INTO THE +6 TO +8 RANGE THIS AFTN. TRIED TO DO SOME TIMING WITH
THE WAVES OF FORCING PUSHING UP IN THE SWLY FLOW. FIRST S/WV
SHOULD MOVE THRU THE CWA THIS MRNG WITH A BRIEF PERIOD BETWEEN IT
AND THE NEXT WAVE. LOWERED POP FOR A FEW HRS IN THE GRIDS FOR ADDED
RESOLUTION...BUT BY LATER THIS AFTN SEE NO REASON THAT CONVECTION
WILL HOLD BACK. TEMPS ARE A PROBLEM FOR TODAY. ASSUMING THERE WILL
BE LITTLE SUNSHINE...DON'T EXPECT TO SEE TEMPS RUN AWAY LIKE THEY
HAVE THE PAST COUPLE DAYS. DECIDED TO GO SOMEWHERE BETWEEN THE
MET...WHICH LOOKS TOO COOL TO ME...AND THE MAV...WHICH IS LIKELY ON
THE HIGH SIDE DUE TO IS FCST OF CLEARING DURING THE LATE MRNG AND
AFTN.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
WARM FRONT WILL BE GENERALLY ACROSS NORTHERN IOWA AT BEGINNING OF
EXTENDED. SOUNDINGS LOOK TO KEEP THINGS SATURATED THROUGHOUT THE
EVENING AND INTO THE OVERNIGHT...WITH CAPE VALUES IN THE
NEIGHBORHOOD OF 1000 J/KG ACROSS THE AREA. WITH FRONT ACROSS NORTH
FEEL WEAK CAP TRYING TO BUILD INTO THE AREA WILL NOT HAVE MUCH OF
AN IMPACT ON PRECIPITATION CHANCES...AND HAVE LEFT LIKELY POPS
ACROSS THE AREA OVERNIGHT. THUNDER IS POSSIBLE WITH DECENT
CAPES...HOWEVER SHEAR STILL APPEARS TO BE WEAK...LIMITING CHANCES
FOR STRONGLY SEVERE STORMS OVERNIGHT.

HAVE NOT CHANGED PRECIPITATION OR TEMPERATURES MUCH FOR REMAINDER
OF THE WEEK...AS MODELS REMAIN CONSISTENT. UPPER LOW WILL PUSH
SLIGHTLY SOUTH AND EAST THURSDAY. THIS WILL ALLOW FOR A DECENT
WARM UP THURSDAY...AND ANOTHER CHANCE FOR ACTIVE WEATHER AS LOW
PUSHES EAST LATE IN THE DAY. MOST LIKELY LOCATION ATTM WILL BE
CENTRAL AND SOUTHERN PORTIONS OF CWA. HIGH CAPES WILL CREEP
IN...BUT SHEAR ONCE AGAIN LOOKS LIMITED WITH ONLY WEAKLY ORGANIZED
STORMS. HOWEVER...LAND SPOUTS CANNOT BE RULED OUT.

MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT FOR WEEKEND
SYSTEM...WITH FIRST AREA OF LOW PRESSURE PUSHING SOUTH AND EAST
BEFORE A SECONDARY LOW PULL SOUTH FROM CENTRAL CANADA. THIS WILL
BRING MUCH COOLER TEMPERATURES...AND PROLONGED CHANCES FOR
PRECIPITATION INTO SUNDAY. COULD BE A BRIEF BREAK
SATURDAY...ESPECIALLY ACROSS THE WEST...BUT AS SECONDARY LOW
SWINGS SOUTH...PRECIPITATION CHANCES RETURN SUNDAY. PRECIP WILL
END BY MONDAY AND REMAINDER OF PERIOD LOOKS DRY WITH TEMPERATURES
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...11/18Z
SCATTERED TS ARE DIMINISHING EARLY THIS AFTERNOON IN THE CENTRAL
IOWA...WITH TS BACK BUILDING ACROSS THE SOUTHWEST. CURRENT STORM
MOTION LOOKS TO BE NORTHEAST AND MISS DSM/FOD ATTM. KEPT WITH
MENTION OF CB THROUGH THE AFTERNOON. WITH STRONGER SHORTWAVE PUSHING
EAST TONIGHT...MENTIONED MVFR CIGS/VIS OVERNIGHT FOR RAIN.  COULD
SEE IFR CONDITIONS BUT TIMING AND PLACEMENT OF STORMS ARE STILL
QUESTIONABLE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 11
LONG TERM...WILKINS
AVIATION...PODRAZIK
Hazardous weather outlook, May 11, 3:31 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT WED MAY 11 2011

IAZ044>050-057>062-070>075-081>086-092>097-122045-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
331 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE REMAINDER OF
THE AFTERNOON AND INTO THE OVERNIGHT HOURS TONIGHT. SOME OF THESE
STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES THROUGH SUNSET. THE THREAT FOR TORNADOES WILL
DIMINISH AROUND SUNSET...BUT THE LARGE HAIL AND DAMAGING WIND
THREAT WILL CONTINUE INTO THE NIGHTTIME HOURS. LOCALLY HEAVY RAIN
WILL ALSO ACCOMPANY THESE STORMS AND MAY LEAD TO AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EARLY EVENING HOURS
AND POSSIBLY AGAIN OVERNIGHT INTO THURSDAY.

IAZ004>007-015>017-023>028-033>039-122045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
331 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN
AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN ON
THURSDAY.

In the hours before

Local storm report, May 11, 2:47 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      S NODAWAY               40.94N 94.90W
05/11/2011                   ADAMS              IA   EMERGENCY MNGR

            WATER FLOWING OVER RURAL ROADS IN SEVERAL LOCATIONS IN
            SOUTHWEST ADAMS COUNTY. HAD TO TURN AROUND ONE HALF MILE
            SOUTH OF NODAWAY DUE TO FLASH FLOODING.

&&

KJ
Local storm report, May 11, 2:48 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             S NODAWAY               40.94N 94.90W
05/11/2011  E1.00 INCH       ADAMS              IA   EMERGENCY MNGR

&&

KJ
Local storm report, May 11, 2:59 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     FUNNEL CLOUD     2 SW CORNING            40.97N 94.77W
05/11/2011                   ADAMS              IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A FUNNEL CLOUD ON THE SW SIDE OF
            THE TOWN OF BROOKS. THE FUNNEL DROPPED A LITTLE THEN WENT
            BACK INTO THE CLOUD.

&&

FBOKSA
Local storm report, May 11, 3:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 ENE NODAWAY           40.95N 94.84W
05/11/2011  E2.00 INCH       ADAMS              IA   LAW ENFORCEMENT

&&

DONAVON
Local storm report, May 11, 3:20 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             5 S CORNING             40.92N 94.72W
05/11/2011  E1.00 INCH       ADAMS              IA   TRAINED SPOTTER

            HAIL LASTED FIVE MINUTES. TIME ESTIMATED.

&&

CCOGIL
Special weather statement, May 11, 3:59 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT WED MAY 11 2011

IAZ081-092-112200-
ADAMS-TAYLOR-
359 PM CDT WED MAY 11 2011

...STRONG THUNDERSTORMS AND VERY HEAVY RAINFALL OVER SOUTHWEST
IOWA...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL TAYLOR COUNTY...MOVING NORTH AT 15
MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LENOX...              CORNING...            PRESCOTT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:43 PM CDTSevere Thunderstorm WarningDMXAdams, Cass47 min
May 11, 2:05 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor55 min
May 11, 2:22 PM CDTTornado WarningDMXAdams23 min
May 11, 2:43 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
May 11, 2:51 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor39 min
May 11, 4:11 PM CDTTornado WarningDMXAdams, Taylor49 min
May 11, 4:42 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
May 11, 4:50 PM CDTTornado WarningDMXAdams, Union40 min
May 11, 4:57 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor38 min
May 11, 5:32 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union43 min
May 11, 5:42 PM CDTTornado WarningDMXUnion33 min
May 11, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Madison, Ringgold, Warren46 min
May 11, 6:03 PM CDTFlash Flood WarningDMXUnion6 hr
May 11, 6:06 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Union54 min
May 11, 6:37 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren53 min
May 11, 6:42 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Warren48 min
May 11, 6:46 PM CDTSevere Thunderstorm WarningDMXWayne44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.